China Now Stuffing Dangerous Opioid Carfentanil Inside ink Cartridges.
First 'elephant drug' death reported in York County.
by Gordon Rago.
photo provided by the Royal Canadian Mounted Police, a member of the RCMP opens a printer ink bottle containing the opioid carfentanil imported from China, in Vancouver. The drug was linked to a death in York County. (Photo: Royal Canadian Mounted Police via AP)
(York) — York County has recorded its first death linked to a powerful opioid known for its use an elephant sedative.
The coroner's office got toxicology results back on Wednesday from a person who died in June, showing the cause of death to be from carfentanil.
The drug is potent enough that an amount equivalent to a grain of salt can be lethal, coroner Pam Gay said.
Gay declined to release any other details about the overdose, saying only that the death happened in June. She did not say whether the person was a male or female, his or her age, or what police department was investigating the death.
"It's still under investigation," Gay said on Thursday.
"If police want to release some stuff they will."
She added, "We want to catch the bad people," referring in part to the ability of police in Pennsylvania to find the people who sell fatal doses of heroin or other opioids criminally responsible for someone's death.
The initial toxicology screen in the person's June death came back as negative for opioids, meaning the office had no conclusive evidence of what killed the person, Gay said.
But her office, which regularly has autopsies performed on drug overdose victims, knew there was something.
So they gave permission to the pathologist in Lehigh Valley to expand the test. Pathologists have had to develop new toxicology testing to pick up drugs like carfentanil and other synthetic derivatives of fentanyl, another highly potent opioid linked to overdose deaths in York County.
Lethal Opiates Delivered By Mail From China.
Carfentanil in Pennsylvania.
While the June case marks the first carfentanil death, it's not the first time the drug has made headlines in York County.
In May, Northern York County Regional Police said three people told them that they shared a bag of carfentanil. All three were sweating profusely and "pale blue in color." They were taken to York Hospital and were expected to survive, police said at the time.
Carfentanil was manufactured in the 1970s, and because of its potency was used in veterinary practice to sedate large animals, like elephants, according to Dr. Matthew Howie, executive director of the York Regional Opiate Collective.
Its potency is also enough of a concern for first responders, like police, firefighters and deputies with the coroner's office, to wear gloves and masks when responding to overdose calls.
Gay said her office now strongly recommends her deputies wear protective masks and gloves during suspected opioid deaths, because exposure can cause issues with breathing and could cause death.
Recent guidelines released by the Drug Enforcement Administration have urged first responders to have the protective equipment and to carry naloxone, the antidote that can reverse the effects of an opioid-related overdose.
Gay said her deputies now carry naloxone, which can be used in cases where they get exposed to fentanyl or carfentanil.